Colorado, 2001Heavy Snow in Colorado, December 4 to 5, 2001
December 4 to 5, 2001 · NWS PUB · 1 event in 1 county or zone
1 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 4, 2:21 PM MST, 1 hour 39 minutes earlier.
Area forecast discussion, Dec 4, 2:21 PM MST, 1 hour 39 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
221 PM MST TUE DEC 4 2001
BRIEF SNOW EVENT FOR THE SW/CNTRL MTNS TNGT...THEN THREAT OF HIGH
WINDS RETURNS TO THE SERN CO MTNS AND ADJACENT PLAINS WED NIGHT
INTO FRI.
CURRENTLY: CLOUDS INCREASING OVER THE WRN HALF OF COLORADO AHEAD OF
SWRN U.S. S/W TROUGH. OCCASIONAL -SN REPORTED BY THE WOLF CREEK
AWOS...THOUGH SATELLITE IMAGES HINT AT STEADIER LIGHT PRECIP AT
LEAST OVER THE HIGHER TERRAIN OF ZONES 60/61. MODERATE WIND
SPEEDS (<40 KTS) OVER THE SERN MTNS AND ACROSS THE FAR SERN PLAINS
WHERE KSPD HAS GUSTED TO 37 KT IN THE LAST HOUR OR SO. NICE MILD DAY
OVER THE EAST WITH 60S OVER THE PLAINS...40S AND 50S MTNS AND
VALLEYS.
TNGT: WEAKENING UPPER SYSTEM LIFTS OUT ACROSS THE STATE...BRINGING
A SHORT PERIOD OF UPWARD MOTION TO MAINLY MTN ZONES. OROGRAPHICS
ONLY BRIEFLY FAVORABLE UNTIL AROUND 03Z OVER SWRN MTN ZONES...WITH
OROGRAPHIC SNOW MODEL ONLY CRANKING OUT AN INCH OR 2 BY MIDNIGHT.
FLOW BECOMES WRLY AFTER 06Z...WHICH WILL BEGIN TO SHUT DOWN PRECIP
IN ZONES 60/61...BUT IS A LITTLE MORE FAVORABLE FOR THE CENTRAL
MOUNTAINS. CURRENT 1-4 SNOWFALL FORECAST WITH NO HIGHLIGHTS LOOKS
LIKE A GOOD CALL FOR CENTRAL/SWRN MTN ZONES...MAINLY JUST ISOLATED
TO SCT -SHSN REMAINING MTN AREAS. SEE LITTLE OR NO UPWARD MOTION
OVER THE PLAINS...SO WILL CUT BACK TO JUST FLURRIES ADJACENT TO THE
MTNS AND REMOVE MENTION ENTIRELY FARTHER EAST. BRIEF PERIOD OF
GUSTY WINDS MANY AREAS TOWARD MORNING WITH TROUGH PASSAGE AND BRIEF
COLD ADVECTION...NOTHING VERY IMPRESSIVE HOWEVER.
WED: A FEW LINGERING -SHSN MTNS IN THE MORNING AS TROUGH PASSES...
THEN DRY BY MIDDAY. TEMPS COOLER WITH 700 MB COLD ADVECTION
SUGGESTING A 10-15 DEG COOL DOWN FROM TODAY. AGAIN SOME WINDS OVER
THE MTNS.
WED NGT-THU: NEXT S/W TROUGH APPROACHES FROM THE NW WITH TIGHTENING
GRADIENTS AND INCREASING WINDS EXPECTED. PROBABLY SOME -SHSN
CENTRAL MTNS WITH NWRLY FLOW ALOFT...MAIN PRECIP WILL BE FARTHER
NORTH AND WEST. MAIN CONCERN WILL BE WINDS AS BOTH ETA/AVN HAVE
SOME 40-50 KT VALUES AT 700 ACROSS THE AREA BY 12Z THU MORNING...
ALONG WITH FAIRLY STRONG MAX OF DOWNWARD MOTION. WILL BEEF UP THE
WIND SPEEDS OVER THE MTNS AND ADJACENT PLAINS. DESPITE S/W TROUGH
PASSAGE...700 MB TEMPS SHOW LITTLE CHANGE...WITH EVEN SOME SLIGHT
WARMING OVER THE PLAINS AFTER 18Z. THUS LEANED A LITTLE TOWARD THE
SLIGHTLY WARMER MAV NUMBERS.
THU NIGHT-FRI: SAME SET-UP ONCE AGAIN WITH S/W TROUGH MOVING TO THE
NORTH OF THE AREA IN NWRLY FLOW ALOFT...WHILE GRADIENT AND 700 MB
WINDS INCREASE ACROSS CENTRAL AND ERN CO. WILL CONTINUE WITH WINDY
AT TIMES WORDING CURRENTLY IN THE FORECAST. MAYBE SOME MINOR COOLING
OF MAX TEMPS BUT AGAIN NOTHING MAJOR.
SAT-TUE...KEPT EVERYONE DRY AND MILD WITH WEAK UPPER RIDGE
BUILDING...EVEN WINDS LOOK TO BE ON THE DECREASE. MRF BEGINS TO
AMPLIFY THE ERN PACIFIC RIDGE NEXT WEEK WHICH SHOULD ALLOW S/W
ENERGY TO CARVE OUT A DEEPER TROUGH ALONG THE WEST COAST. SUSPECT
ANY SIG WX WITH THIS TROUGH WILL BE MID TO LATE WEEK...JUST OUTSIDE
THE VALID PERIOD OF THIS FCST CYCLE.
.PUB...NONE.
PETERSEN
In the hours before
Special weather statement, Dec 4, 12:00 PM MST, 4 hours before
COZ058>081-042100-
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1200 PM MST TUE DEC 4 2001
...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...
FOR THIS AFTERNOON...LOCAL WIND GUSTS UP TO 55 MPH ARE POSSIBLE IN
THE SOUTHEAST MOUNTAINS TODAY...MAINLY THROUGH HIGH MOUNTAIN PASSES
INCLUDING MONARCH PASS AND LA VETA PASS.
FOR TONIGHT...THERE IS THE POTENTIAL FOR 1 TO 4 INCHES OF SNOWFALL
ACROSS THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS...INCLUDING THE
SAWATCH RANGE. THE POTENTIAL FOR ACCUMULATING SNOWFALL WILL
PRIMARILY BE ALONG SOUTH AND WEST FACING SLOPES. SOUTHWEST TO WEST
WINDS OF 15 TO 25 MPH WILL CREATE BLOWING AND DRIFTING SNOW IN THE
SOUTHWEST AND CENTRAL MOUNTAINS TONIGHT. FOR THE REMAINING MOUNTAIN
AREAS...ONLY ISOLATED SNOW SHOWERS ARE EXPECTED.
Heavy Snow, Eastern San Juan Mountains
- When
- December 4, 4:00 PM MST to December 5, 2:00 AM MST
- Where
- Eastern San Juan Mountains forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.747, -106.194 (the zone’s center; the record gives no point)
An upper level disturbance brought heavy orographic snow to the summit of Wolf Creek Pass, which received up to 10 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Colorado, December 4 to 5, 20017 events
- Heavy Snow in Idaho, December 4, 20014 events
- Heavy Snow in Arizona, December 4 to 5, 20014 events
- High Wind in Alaska, December 4, 200154 kt wind · 3 events
- Heavy Snow in Washington, December 4, 20013 events
- Flooding in Puerto Rico, December 4, 20012 events
- Heavy Snow in Idaho, December 4 to 5, 20012 events
- Heavy Snow in Washington, December 4 to 5, 20011 event
- Flood in Arizona, December 4, 20011 event
- Heavy Snow in Utah, December 4 to 5, 20011 event
- Heavy Snow in Oregon, December 4 to 5, 20011 event
- Heavy Snow in Oregon, December 4 to 5, 20011 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5275373.